MAUDE Adverse Event Report: ALPHATEC SPINE INC ILLICO MIS POSTERIOR FIXATION SYSTEM; HWX

ALPHATEC SPINE INC ILLICO MIS POSTERIOR FIXATION SYSTEM; HWX
Model Number 73715
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The tip of the tap was broken and remains entrapped within the patient's bone.Although the polyaxial screws are self-tapping, taps may be used during pedicle preparation to facilitate screw insertion.The cannulation of the tap (through hole) is slid over the guidewire after the site has been dilated to the appropriate diameter.The bone is then tapped to the desired depth.Taps come in 4.5 mm, 5.5mm, 6.5 mm & 7.5 mm and are color coded by diameter.An evaluation found that the distal tip had fractured and became separated from the instrument.Inspection under magnification revealed circular fracture lines indicative of a torsional overload.The detached tip, which remains positioned within the patient, was manufactured from 465ss (stainless steel) and is certified to astm a564 specifications.It appears that this occurrence is likely the result of implantation in hard dense bone, which required an increased torsional load that exceeded the design limits of the instrument.
 
Event or Problem Description
Customer reported the patient had very hard bone.The tip of the tap broke while the surgeon was creating a hole into the pedicle.The tip of the tap remained lodged in the bone.

Brand Name
ILLICO MIS POSTERIOR FIXATION SYSTEM
Common Device Name
HWX
Manufacturer (Section D)
ALPHATEC SPINE INC
1950 camino vida roble
carlsbad CA 92008
MDR Report Key11634314
Report Number2027467-2021-00014
Device Sequence Number19707197
Product Code HWX
UDI-Device Identifier00844856044005
UDI-Public(01)00844856044005
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number73715
Device Catalogue Number73715
Device Lot Number5665802
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2021
Initial Report FDA Received Date04/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;